Medical questions & health advice by board certified doctors
"Can grapefruit interact negatively with the drug finasteride? "
I have been experiencing stomach issues (mainly excessive gas, sour stomach, constipation, and nausea) for 2 months. Blood tests and CT scan were negative. I was taking finasteride and eating grapefruit on an almost daily basis. I've heard that grapefruit can react negatively with some medications. Does it react negatively with finasteride and if so, could the interaction cause my stomach issues?
Finasteride, or propecia, is a medication that is used primarily to treat benign prostatic hyperplasia or male pattern baldness. It is a very commonly used medication, and if you have any individual questions about its interaction with other drugs or foods, I would recommend making an appointment to see your doctor to discuss this more thoroughly. Finasteride works by inhibiting an enzyme called 5-alpha-reductase. This enzyme acts by converting testosterone into dihydrotestosterone, which is a much more potent steroid hormone. However, it also causes hair loss and cellular growth in the prostate, which is why its inhibition is used to treat these conditions. Finasteride is primarily metabolized in the liver by the cytochrome P450 system. This is a group of enzymes that metabolize many of the medications that people take. Grape fruit and grape fruit juice can inhibit some of these enzymes, which can increase the drug levels of medications that would normally be broken down by them. This is why many drugs are said to "interact" with grape fruit, and why grape fruit can cause side effects from these medications. However, the subfamily of cytochrome P450 enzymes that metabolizes finasteride is the 3A4 group, which is not known to be inhibited by grape fruit, so this should not be increasing your blood levels of finasteride. On the other hand, either grape fruit or finasteride may be interacting with one of your other medications through this mechanism, thus increasing or decreasing levels of that medication or of finasteride. It will be important to review all of your medications with your doctor to check for any medication interactions between them and between grape fruit and your other medications.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.